ER Doctor on Benadryl Challenge, the Dangers of Overdose and Death of Tiktok’s Latest Fad

About the Author

Larry B

ER Doctor on Benadryl Challenge, the Dangers of Overdose and Death of Tiktoks Latest Fad

Written by Dr. Larry

 

“Recently, we had a patient in the ER who overdosed on Benadryl taking the Tiktok Benadryl challenge, and almost died.  This challenge is dangerous and stupid–don’t do it.

Talk to your kids about it, and hide the Benadryl. These cases have led the FDA to issue a warning about the danger.

WHAT HAPPENED?

I’ve seen countless overdoses and suicide attempts working as a doc in the ER.  Sadly, it’s common and with Covid quarantine, isn’t happening any less.  But I’ve never seen a suicide attempt with Benadryl.  We had once recently in a young person, and I’m highly suspicious it is related to this TikTok Benadryl Challenge.

Our patient took over 50-100 times the recommended max dose of Benadryl.  After some drowsiness, the HR went up to almost 200, the patient became delirious, then had a seizure.  Thankfully by then, they were in the ER and could be admitted to the ICU, but if the seizure would have happened at home, they could have died.
I’m optimistic they will survive and be ok, but unfortunately, we’ve already had one senseless death from the stupid Benadryl Challenge.  A 15 year old girl Chloe Phillips of Blanchard OK died August 21, local news reporting from Benadryl overdose related to the Stupid Tiktok Benadryl Challenge.

WHAT IS BENADRYL?

Benadryl (generic name Diphenhydramine) is most commonly used as an allergy medication.  It is an anti-histamine.  When we get allergies, histamine is often released.  Benadryl blocks this, relieving the itch and allergy. As an ER doctor, it’s the first medication I give (25 or 50 mg pills or IV) for hives and allergic reactions.  12.5mg is a common starting dose, 25mg probably the most common for adults.  Lower doses such as 6.25mg can be safe for children, depending on weight  and age.

A well known side effect of benadryl is sedation, and it is commonly used as an over the counter sleeping medication.  Many “night time” cold medication actually contain benadryl as the sedative.

WHAT ARE THE SIDE EFFECTS?

In addition to sedation we discussed above, in older patients, Benadryl can cause confusion, and should only be used cautiously.  Other side effects that increase with dose include dry mouth and skin, feeling hot or flushed, constipation and urinary retention, increased heart rate.

We often refer to these side effects as “anticholinergic” side effects of benadry, because in addition to blocking histamine, another way that it works is to block acetylcholine, especially at high doses.  Acetylcholine is the neurotransmitter for the parasympathetic nervous system.  This part of the nervous system controls rest, relaxation, digestion–the opposite of the adrenaline fight or flight of the sympathetic nervous system.  In other words, parasympathetics are the Recovery part of the nervous system.

With increasing doses, Benadryl more and more blocks this recovery part of the nervous system.  So at overdose levels like with the stupid TikTok Benadryl challenge, you get the following symptoms, some of which are similar to a burst of adrenaline.

Can’t sweat, so you get hot, red and dry. When in rest, you can go to the bathroom, with benaryl overdose, you can get inability to urinate and constipation.

It can block the CNS relaxation chill, results in delirium and many versions of crazy, including hallucinations, although it does NOT lead to euphoria.  That’s why Benadryl is just not commonly used as a recreational drug–you don’t get a feel good high.

WHAT IS THE TREATMENT?

If the medication was ingested recently, within 30 minutes to an hour, we can give activated charcoal to drink to bind the med and prevent any more of it from being absorbed. Hyperthermia is treated with Tylenol, ibuprofen and cooling measures.

Remember we talked about how blocking the relaxation receptors can make the heart go fast, well it can lead to abnormal rhythms.  We stabilize the heart with acidotic fluids, namely bicarbonate to prevent cardiac arrest.

For comfort, we can relax someone with medications, including with seizure medication should they have a convulsion.

There is a reversal medication, but it is controversial whether the benefits outweigh the risks.

Following medical stabilization, mental health assessments are necessary, including investigating if suicidal thoughts are behind the overdose–was it intentional or not.

CONCLUSION

Like the Tiktok challenge, this social media fad sadly has proven to be deadly, and without euphoria.  There are safer ways to get high if that’s your goal.  Forget this one.

Benadryl, Johnson&Johnson and TikTok should be actively educating to prevent any further losses from this dangerous social media challenge, in addition to removing posts that encourage such.

SYMPTOM OF SOMETHING DEEPER

A good friend reminded me that kids today are bored, and their whole lives have been taken away. I can understand how this environment of loss and isolation might open the door for entertaining experimentation. Good to think about what mental health issues may be going on at a deeper level and addressing those as well.


Related Articles

Hear From Dr. Larry

Leave a Reply

Your email address will not be published. Required fields are marked *